Emergency dermatology case challenge 2
An adverse cutaneous reaction to a drug is the most frequent reason for calling a dermatologist to the Intensive Care Unit or High Dependency medical unit.
A patient developed a fever and widespread morbilliform rash. There was no mucosal involvement and at first he was otherwise well.
Which of the following may give rise to a similar rash?
#! Exanthem from enterovirus infection
# Staphylococcal infection
#! Drug eruption
# Lupus erythematosus
Explanation: Viral exanthemata and drug eruptions may be indistinguishable. Staphylococcal toxins result in toxic shock with large erythematous patches that subsequently peel or scalded skin syndrome with marked superficial exfoliation. Lupus erythematosus predominantly affects sun-exposed areas.
There was no history to suggest a viral or bacterial infection and a drug eruption is suspected.
Here is his drug history:
- Hydrocortisone 17-butyrate in fatty cream for flexural eczema used intermittently for several years
- Bendrofluazide for hypertension started 6 months earlier
- Quinapril for hypertension started 4 months earlier
- Allopurinol for asymptomatic hyperuricaemia started 6 weeks earlier
- Tenoxicam for back injury for 2-weeks, 3 weeks ago
- Flucloxacillin for infected eczema, commenced 4 days ago
- Paracetamol for fever over the last 2 days
His general practitioner was suspicious that flucloxacillin is responsible for his rash and stopped it. The eczema no longer appeared infected, so he did not prescribe any more antibiotics. However, the rash progressed over several days to a generalized state as shown in the image below.
Which of the following describe the rash now?
* Scarlatiniform eruption
*! Exfoliative dermatitis
* Toxic epidermal necrolysis
* Toxic erythema
Explanation: There is more than just erythema. The patient’s arm is swollen, diffusely and markedly erythematous and there is significant peeling, characteristic of exfoliative dermatitis. There is no epidermal necrolysis.
Which of the following are possible causes of exfoliative dermatitis?
#! Atopic dermatitis
#! Cutaneous T-cell lymphoma
#! Drug Hypersensitivity Syndrome
Explanation: Exfoliative dermatitis arises in patients with severe pre-existing skin diseases, most often psoriasis and atopic dermatitis, cutaneous T-cell lymphoma and as a drug eruption. Many of the findings on history, physical examination, and laboratory evaluation are non-diagnostic.
The patient is admitted to the Intensive Care Unit as he has collapsed in shock. A complete blood count has revealed neutropaenia, atypical lymphocytosis and marked eosinophilia.
Which of the following causes of exfoliative dermatitis is most likely?
* Atopic dermatitis
* Cutaneous T-cell lymphoma
*! Drug Hypersensitivity Syndrome
Explanation: Although he has a history of atopic dermatitis, this was limited to flexures. Neutropaenia, atypical lymphocytosis and eosinophilia are characteristic of Drug Hypersensitivity Syndrome (DHS), sometimes called Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).
Explanation: To learn more about DHS, refer to a recent Prescriber Update on the Medsafe site.
Which of the patient’s drugs should be considered potential causes of DHS?
Explanation: The Prescriber Update article includes captopril (chemically similar to quinapril), allopurinol, and oxicam NSAIs as “Medicines more often reported to cause DHS”.
All his drugs were stopped. Allopurinol was considered most likely to be responsible for this patient’s illness. It is among the most frequent causes of DHS and he had been taking it for less than 8 weeks; delayed onset is not uncommon.
Which of the following complications may arise in DHS?
#! Renal failure
Explanation: Severe DHS may be accompanied by failure of one or more organs with approximately 10% mortality, and recovery may be very slow (weeks to months).
Reactivation of which virus is associated with DHS?
* Epstein Barr virus
* Herpes simplex
* Herpes zoster
*! Herpesvirus 6
* Herpesvirus 7
Explanation: Reactivation of human herpesvirus 6 (HHV-6) has been detected in many cases of DHS, demonstrated by rising titres of IgG. There is no specific test available for primary infection.
Which childhood exanthem is caused by HHV-6?
* Infectious mononucleosis
* Fifth disease (exanthem infectiosum)
*! Roseola (exanthem subitum)
Explanation: HHV-6 is the cause of roseola (exanthem subitum), a common childhood rash that is preceded by a high fever. The virus is widespread. Like other herpes viruses, it persists in a state of latency for many years, until a decrease in the immunologic state of the host leads to reactivation of infection. It then appears to interfere with cell receptor expression, and cytokine and chemokine network regulation and can cause disease such as encephalitis, hepatitis, and bone marrow suppression. At least in some patients, DHS is composed of two clinical phases, drug allergic reaction in the early phase and HHV-6 reactivation in the late phase.
DHS most often results from carbamazepine, phenytoin, phenobarbitone, allopurinol and sulphonamides.
Which of the following explains this?
* They are metabolized by the P450 (CYP) enzyme system
*! They are metabolized by N-acetylation
* They are structurally related compounds
* They are metabolized by thiopurine methyltransferase
Explanation: The N-acetylation pathway is genetically determined and saturable. DHS may result if a patient is unable to detoxify the toxic metabolites of the drug, hence onset may be delayed as dose builds up.
Adverse reactions and interactions to the anticonvulsants may also arise because of variable induction of the P450 (CYP3A4) enzyme system but this does not affect allopurinol. Genetic variation in thiopurine methyltransferase is responsible for variable efficacy and risk of serious side effects from azathioprine and 6-mercaptopurine.
Which anti-inflammatory medication should be prescribed, and for how long?
Short answer: Systemic steroids should be used in severe cases, if necessary intravenously. However, as the syndrome is rare, it is not certain if other medications such as ciclosporin or intravenous gamma globulins would also be beneficial.
In addition, skilled nursing care is necessary with soothing wet dressings, protection from sepsis, correction of electrolyte balance and supportive management of organ failure.
Oral prednisone 40mg may be required for several weeks, and the dose should be very slowly tapered over several months. This patient eventually recovered fully.
He is at risk of recurrence if rechallenged with allopurinol. Which of the following drugs should he also avoid?
Explanation: He should avoid the most common drugs to cause DHS, and take all other medications cautiously, discontinuing them and seeking medical advice if he develops rash and/or fever within eight weeks of first taking them.
What advice would you give his relatives?
Short answer: The relatives of the patient are also at risk of potential drug reactions if prescribed similar drugs because the metabolic defect is inherited. This is particularly true for drugs in the same class e.g. anticonvulsants.